Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 60, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 3, 2014, 4:48 PM EDT for Lake County, Volusia County, Florida. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2014, 4:48 PM EDT (20:48 UTC)
- Expired
- Jul 3, 2014, 5:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Lake County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 141 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:04 PM EDT | TSTM WND GST 41 | Se Sellers Lake, FL | RAWS NETWORK STATION CRAF1 REPORTED A 36 KT/41 MPH WIND GUST FROM 233 DEGREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1750 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
339
WUUS52 KMLB 032048
SVRMLB
FLC069-127-032115-
/O.NEW.KMLB.SV.W.0060.140703T2048Z-140703T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
448 PM EDT THU JUL 3 2014
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LAKE COUNTY IN FLORIDA
WEST CENTRAL VOLUSIA COUNTY IN FLORIDA
* UNTIL 515 PM EDT.
* AT 446 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PITTMAN...OR NEAR PAISLEY...AND MOVING NORTHEAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SELLERS LAKE...ALEXANDER SPRINGS...LAKE KATHRYN...FULLERVILLE...
FOREST HILLS...ASTOR PARK AND ASTOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2930 8165 2899 8136 2887 8159 2893 8171
2896 8170 2897 8166 2905 8166 2905 8164
TIME...MOT...LOC 2048Z 226DEG 10KT 2900 8159
$$
BRAGAW2 follow-up statements
282
WWUS52 KMLB 032102
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
502 PM EDT THU JUL 3 2014
FLC069-127-032115-
/O.CON.KMLB.SV.W.0060.000000T0000Z-140703T2115Z/
LAKE-VOLUSIA-
502 PM EDT THU JUL 3 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WEST CENTRAL VOLUSIA AND NORTHEASTERN LAKE COUNTIES...
AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PAISLEY...MOVING NORTHEAST AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SELLERS
LAKE...ALEXANDER SPRINGS...LAKE KATHRYN...FULLERVILLE...FOREST
HILLS...ASTOR PARK AND ASTOR
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 2930 8165 2899 8136 2887 8159 2893 8171
2896 8170 2897 8166 2905 8166 2905 8164
TIME...MOT...LOC 2102Z 226DEG 10KT 2903 8156
$$
BRAGAW946
WWUS52 KMLB 032113
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
513 PM EDT THU JUL 3 2014
FLC069-127-032123-
/O.EXP.KMLB.SV.W.0060.000000T0000Z-140703T2115Z/
LAKE-VOLUSIA-
513 PM EDT THU JUL 3 2014
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL VOLUSIA AND
NORTHEASTERN LAKE COUNTIES WILL EXPIRE AT 515 PM EDT...
THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND EXITED
THE WARNING AREA...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 2930 8165 2899 8136 2887 8159 2893 8171
2896 8170 2897 8166 2905 8166 2905 8164
TIME...MOT...LOC 2113Z 226DEG 10KT 2905 8153
$$
BRAGAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:37 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 3, 2:37 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 237 PM EDT THU JUL 3 2014 .DISCUSSION... TONIGHT...AFTER A SLOWER THAN EXPECTED START...CONVECTIVE ACTIVITY FIRING WITH ENHANCED GUST POTENTIAL AS THEY MOVE AND GATHER EAST WHILE EXPLOITING POCKETS OF DRIER AIR ALOFT. STORMS WILL LINGER INTO THE EVENING TO THEN GRADUALLY DIMINISH FOR THE OVERNIGHT... EVEN AS PERIPHERAL INFLUENCES FROM ARTHUR ALL BUT ABATE. SKIES WILL BECOME PARTLY CLOUDY WITH LOWS IN THE LOW TO MID 70S. FRI...(JULY 4TH)...MAIN FEATURE WILL BE RE-ORIENTATION OF WEAK FRONTAL TROUGH ACROSS NORTH FLORIDA. GFS CURRENTLY HAS REASONABLE SHORT-TERM HANDLE ON ARTHUR SO WILL BASE LOCAL BACKGROUND THINKING AROUND THAT. VICINITY MOISTURE RIBBON ASSOCIATED WITH BOUNDARY WILL SUPPORT HIGHER CLOUD COVERAGE AND POPS NORTH OF ORLANDO-CAPE CANAVERAL. SOUTH OF THERE...LOCAL CIRCULATIONS WILL FINALLY BE ALLOWED TO MORE FULLY DEVELOP THAN PREVIOUS FEW DAYS. SEA/LAKE BREEZE BOUNDARIES WILL BE PREDOMINANT FOCUS WITHIN SOUTHWEST FLOW CONTEXT. RATHER WARM WITH HIGHS IN THE LOW TO MID 90S (INTERIOR) AWAY FROM STORMS. EARLY EVENING LIGHTNING STORMS AND LEFT-OVER DEBRIS CLOUDS WILL BE A FACTOR FOR ANY HOLIDAY FESTIVITIES... ESPECIALLY TOWARD THE EAST COAST. OVERNIGHT LOWS BACK INTO THE LOW TO MID 70S. SAT-SUN...FRONTAL TROUGH STILL IN THE NEIGHBORHOOD TO START THE PERIOD BUT SUBTROPICAL HIGH PRESSURE RIDGE FIGHTS ITS WAY BACK NORTH FOR SUNDAY BOTH SURFACE AND ALOFT IN AN ATTEMPT TO RE-ESTABLISH A MORE TYPICAL JULY-TYPE PATTERN. RESIDUAL AND RESURGING MOISTURE KEEPS AFTERNOON SHOWERS AND STORMS IN THE FORECAST EACH DAY...WITH BETTER INLAND COVERAGE SUNDAY. HIGHS IN THE LOW 90S...EXCEPT MID 90S FAR INTERIOR. MON-WED...(FROM PREVIOUS) SUBTROPICAL HIGH PRESSURE RIDGE WILL REMAIN ACROSS CENTRAL FLORIDA INTO EARLY TO MIDDLE PORTION OF NEXT WEEK WITH SCATTERED AFTERNOON SHOWERS AND STORMS EXPECTED EACH DAY AND GREATEST COVERAGE OVER THE INTERIOR. TEMPERATURES REMAIN NEAR TO ABOVE NORMAL. && .AVIATION...VCTS FOR MOST SITES BETWEEN 19-23Z...EXCEPT FPR AND SUA WHICH ARE CURRENTLY PROTECTED BY LAKE OKEECHOBEE SHADOW. VSBY REDUCED TO 2-3SM IN TSRA WITH G28-32KT POTENTIAL. WILL NEED TO MONITOR FOR BRIEF AWW MCO AND DAB. VFR AFT 02Z ALL SITES. && .MARINE... TONIGHT...OFFSHORE WINDS RELAXING BELOW 20 KNOTS DURING MID AFTERNOON THRU THIS EVENING ALLOWS FOR SCA EXPIRATION FOR 20-60 NMI WATERS SEBASTIAN NORTHWARD. CORRESPONDING 7 FT SEAS RETREAT SEAWARD AND NE. EXERCISE CAUTION CONDITIONS WILL REPLACE WITH SEAS 4-6 FT FOR THE EVENING PERIOD. ELSEWHERE...SEAS 3-4 FT ALL NEARSHORE ZONES...AND 3-5 FT OFFSHORE SOUTH OF SEBASTIAN. FRI...BOATING CONDITIONS BECOMING MORE FAVORABLE FOR THE HOLIDAY WITH WEST TO SOUTHWEST WINDS 10 TO 15 KNOTS...BECOMING SOUTHEST NEAR THE COAST AROUND 10 KNOTS DUE TO DEVELOPING SEA BREEZE. AS OFFSHORE SEAS DECREASE...ALL WATERS WILL BE 2-3 FEET. SOME AFTERNOON SHOWERS AND STORMS NEAR THE COAST. SAT-MON...(FROM PREVIOUS) HIGH PRESSURE RIDGE WILL GRADUALLY BUILD BACK NORTH ACROSS THE REGION INTO THE WEEKEND WITH FAVORABLE BOATING CONDITIONS PERSISTING. S/SW WINDS OVERNIGHT AND INTO THE MORNING WILL BECOME S/SE DURING THE DAY AS THE SEA BREEZE MOVES INLAND EACH AFTERNOON. WIND SPEEDS LESS THAN 15 KNOTS EXPECTED WITH SEAS NO GREATER THAN 2-3 FEET. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 93 76 91 / 20 40 20 40 MCO 75 94 76 93 / 20 50 20 40 MLB 75 91 76 90 / 20 30 20 30 VRB 73 91 74 91 / 20 30 20 30 LEE 76 94 76 94 / 20 50 20 50 SFB 76 95 77 94 / 20 50 20 40 ORL 76 94 77 93 / 20 50 20 40 FPR 73 91 74 90 / 20 30 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM...DS LONG TERM....RL
Hazardous weather outlook, Jul 3, 11:12 AM EDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1112 AM EDT THU JUL 3 2014 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-032200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1112 AM EDT THU JUL 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... SHOWERS AND LIGHTNING STORMS WILL MOVE EAST NORTHEASTWARD ACROSS THE FLORIDA PENINSULA THROUGH THIS EVENING. A LOW LEVEL TROUGH TRAILING FROM ARTHUR WILL FOCUS SOME BANDS OF SHOWERS AND THUNDERSTORMS...ESPECIALLY NORTHWARD FROM ABOUT LAKE KISSIMMEE AND CAPE CANAVERAL. THE MAIN THUNDERSTORM HAZARD WILL BE LIGHTNING STRIKES BUT STRONGER STORMS COULD ALSO PRODUCE GUSTY WINDS 45 TO 55 MPH. .FLOOD IMPACT... STRONGER AND SLOWER MOVING STORMS WILL PRODUCE VERY HEAVY RAINFALL. SOME LOCATIONS COULD ALSO EXPERIENCE MORE THAN ONE ROUND OF STORMS. RAINFALL AMOUNTS UP TO 3 INCHES ARE POSSIBLE IN ISOLATED SPOTS WHICH WOULD CAUSE PONDING OF WATER ON ROADWAYS AND OTHER POORLY DRAINED AREAS. .RIP CURRENT IMPACT... LONG PERIOD OCEAN SWELLS WILL CONTRIBUTE TO A MODERATE RISK OF RIP CURRENTS AT EAST CENTRAL FLORIDA BEACHES. MANY RIP CURRENT AND ROUGH SURF RESCUES WERE REPORTED YESTERDAY. REMEMBER TO SWIM WITHIN SIGHT OF A LIFEGUARD AND ASK ABOUT OCEAN HAZARDS WHEN YOU ARRIVE AT THE BEACH. .MARINE THUNDERSTORM GUST IMPACT... SOME STORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS AS THEY MOVE ACROSS EAST CENTRAL FLORIDA...AFFECTING THE INLAND LAKES AND MOVING TOWARDS THE INTRACOASTAL AND ATLANTIC WATERS THIS AFTERNOON. STORM MOTION WILL BE TO THE EAST NORTHEAST AT 10 TO 15 MPH. BOATERS SHOULD LOOK FOR DARKENING SKIES AND BE PREPARED TO SEEK SAFE HARBOR WELL IN ADVANCE OF APPROACHING STORMS. .WIND AND SEA IMPACT... SOUTHWEST WINDS AROUND 20 KNOTS WILL OCCUR WELL OFFSHORE NORTH OF SEBASTIAN INLET WHERE A SMALL CRAFT ADVISORY IS IN EFFECT INTO THIS AFTERNOON. SMALL CRAFT SHOULD EXERCISE CAUTION ACROSS THE REMAINDER OF THE EAST CENTRAL FLORIDA ATLANTIC WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SUFFICIENT MOISTURE AND INSTABILITY WILL EXIST ACROSS THE AREA FOR SCATTERED AFTERNOON THUNDERSTORM DEVELOPMENT OVER THE NEXT SEVERAL DAYS. A FEW STRONGER STORMS WILL BE POSSIBLE EACH AFTERNOON...WITH GREATER STORM CHANCES TRANSITIONING TO THE INTERIOR THIS WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. LASCODY
In the hours before
Special weather statement, Jul 3, 2:31 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
231 PM EDT THU JUL 3 2014
FLZ041-044-141-031915-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
231 PM EDT THU JUL 3 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHERN LAKE COUNTY...NORTHWESTERN
VOLUSIA COUNTY...
* UNTIL 315 PM EDT.
AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER LAKE GEORGE...
MOVING NORTHEAST AT 10 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2928 8106 2906 8162 2909 8165 2928 8165
2930 8167 2935 8159 2938 8145 2940 8142
2927 8141 2927 8116 2941 8116 2943 8112
TIME...MOT...LOC 1830Z 238DEG 14KT 2930 8151
RLSpecial weather statement, Jul 3, 3:19 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
319 PM EDT THU JUL 3 2014
FLZ041-044-141-032000-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
319 PM EDT THU JUL 3 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXCESSIVE
LIGHTNING OVER NORTHEASTERN LAKE COUNTY...NORTHERN VOLUSIA COUNTY...
* UNTIL 400 PM EDT.
AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING EXCESSIVE LIGHTNING OVER BARBERVILLE...
MOVING EAST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.
BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.
LAT...LON 2942 8109 2913 8095 2898 8166 2905 8166
2905 8164 2928 8165 2930 8167 2933 8167
2938 8142 2927 8141 2927 8116 2941 8116
2943 8110
TIME...MOT...LOC 1919Z 253DEG 7KT 2919 8145
BRAGAWThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:31 PM EDT | Special Weather Statement | MLB | Flagler | 44 min |
| Jul 3, 3:19 PM EDT | Special Weather Statement | MLB | Volusia | 41 min |
| Jul 3, 5:22 PM EDT | Severe Thunderstorm Warning | MLB | Seminole | 23 min |
| Jul 3, 7:32 PM EDT | Special Marine Warning | MLB | 58 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.